Drug Safety Communication: DPP-4 inhibitors for Type 2-Diabetes may cause severe joint pain

Drug Safety Communication: DPP-4 inhibitors for Type 2-Diabetes may cause severe joint pain

Last Updated on August 29, 2015 by Joseph Gut – thasso

August 29, 2015 – This may after all not be so good news for Type 2-Diabetes patients on DPP-4 inhibitor medications. The American Food and Drug Administration (FDA) is warning that the type 2 diabetes medicines containing the pharmacologically active ingredients (PAI) sitagliptin, saxagliptin, linagliptin, and alogliptin may cause joint pain that can be severe and disabling.  FDA has added a new Warning and Precaution about this risk to the labels of all medicines in this drug class, called dipeptidyl peptidase-4 (DPP-4) inhibitors. The Table 1 below lists the currently FDA-approved medications containing one of these PAI alone or in combination with other anti-diabetes medications.

Table 1 – List of FDA-approved DPP-4 inhibitors

 Brand name  Active ingredient(s)
Januvia sitagliptin
Janumet sitagliptin and metformin
Janumet XR sitagliptin and metformin extended release
Onglyza saxagliptin
Kombiglyze XR saxagliptin and metformin extended release
Tradjenta linagliptin
Glyxambi linagliptin and empagliflozin
Jentadueto linagliptin and metformin
Nesina alogliptin
Kazano alogliptin and metformin
Oseni alogliptin and pioglitazone

DPP-4 inhibitors are used along with diet and exercise to lower blood sugar in adults with type 2 diabetes. When untreated, type 2 diabetes can lead to serious problems, including blindness, nerve and kidney damage, and heart disease. See the complete Drug Safety Communication here for additional information on DPP-4 inhibitors and their use in the therapy of Type 2-Diabetes.

Patients should not stop taking their DPP-4 inhibitor medicine, but should contact their health care professional right away if they experience severe and persistent joint pain. Health care professionals should consider DPP-4 inhibitors as a possible cause of severe joint pain and discontinue the drug if appropriate. Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program online at: www.fda.gov/MedWatch/report

It might be worthwhile to also mention here that same of these medication come with a BOXED WARNING on Lactic Acidosis as well. And in addition, patients worldwide are likely being affected by the severe adverse effects addressed in this communication. Since there is a possibility that the brand names of DPP-4 inhibitor-containing medicines are not the same as in the US, patients are surely advised to do some research as to which PAI is present in the medication they take for Type 2-Diabetes treatment.

Ph.D.; Professor in Pharmacology and Toxicology. Senior expert in theragenomic and personalized medicine and individualized drug safety. Senior expert in pharmaco- and toxicogenetics. Senior expert in human safety of drugs, chemicals, environmental pollutants, and dietary ingredients.

Your opinion

Comment

No comments yet